Washington, 2003

Damaging Winds in Washington, May 24, 2003

May 24, 2003 · NWS OTX · 6 events in 3 counties and zones

During the evening of May 24th thunderstorms formed over southeast Washington. A gust front from these distant storms rolled through the Spokane area around sunset downing power lines and collapsing a section of fence around Avista Stadium.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the evening of May 24th thunderstorms formed over southeast Washington. A gust front from these distant storms rolled through the Spokane area around sunset downing power lines and collapsing a section of fence around Avista Stadium. This gust front also triggered a line of severe thunderstorms in northeast Washington which created more intense downbursts througout Lincoln, Stevens and Spokane Counties. In Lincoln county winds peeled a roof off of a trailer home. In Stevens County law enforcement reported numerous trees down througout the southern and central part of the county. Near Springdale a 15 inch diameter tree was knocked down. In Spokane county Deer Park ASOS measured a wind gust of 61 mph and numerous trees were reported uprooted northwest of Deer Park. Tree branches blown into power lines produced electricity outages to an estimated 7000 customers in northeast Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 24, 2:05 PM PST, 4 hours 25 minutes earlier.

Area forecast discussion, May 24, 2:05 PM PST, 4 hours 25 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT SAT MAY 24 2003

.SYNOPSIS...AS AN UPPER LEVEL RIDGE OVER THE FORECAST AREA BREAKS
DOWN...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT
AND SUNDAY MORNING. ANOTHER UPPER LEVEL RIDGE WILL BUILD BACK OVER
THE REGION WITH ABOVE AVERAGE TEMPERATURES AND DRY CONDITIONS FOR
THE REMAINDER OF THE HOLIDAY WEEKEND.

.DISCUSSION...
.TONIGHT...UPPER LEVEL RIDGE OVER FORECAST AREA BREAKING DOWN
THIS EVENING. SURFACE THERMAL TROUGH OVER COLUMBIA BASIN
PRODUCING UNUSUALLY WARM TEMPERATURES. SATELLITE INDICATES A WELL
DEFINED NEGATIVELY TILTED TROUGH MOVING UP THE PACIFIC COAST. STRONG
CONVECTION BREAKING OUT OVER OREGON THIS AFTERNOON. PROBLEM FOR
TONIGHT IS NORTHWARD EXTENT OF THESE THUNDERSTORMS INTO OUR CWA. AXIS
OF GREATEST INSTABILITY LIES OVER THE IDAHO PANHANDLE AND INTO THE
PALOUSE REGION AND BLUE MTNS. THETA E RIDGE OVER PANHANDLE.
WIDESPREAD DEW POINTS IN THE 50S THROUGHOUT THE LOWER ELEVATIONS OF
THE BASIN AND PANHANDLE VALLEYS. STILL SOME CONVECTIVE INHIBITION TO
OVERCOME OVER MUCH OF THE REGION EXCEPT IN THE BLUE MTNS. WILL ASSUME
MOISTURE AVAILABLE AND CONVECTIVE INHIBITION CAN BE AT LEAST
LOCALLY OVERCOME WITH FURTHER HEATING LATER THIS AFTERNOON. MISSING
INGREDIENT IS LIFT/DYNAMICS. AT THIS TIME SYNOPTIC FORCING EXISTS
SOUTH OF THE FORECAST AREA AND AS TROUGH MOVES CLOSER EXPECT
INCREASING DIFFERENTIAL VORTICITY ADVECTION AND JET DIVERGENCE
BRUSHING THE FORECAST AREA THIS EVENING. MAIN THREAT FOR SEVERE
CONVECTION OVER THE BLUE MOUNTAINS SPILLING INTO THE SOUTHERN PALOUSE
THIS EVENING. BLUE MOUNTAIN ZONE UNDER A SEVERE THUNDERSTORM WATCH
UNTIL 02Z THIS EVENING. SCATTERED STRONG STORMS MAY POP OVER THE
EASTERN ZONES AND THE IDAHO PANHANDLE THIS EVENING AS DYNAMICS FILTER
OVER THE REGION AND 700MB COLD FRONT TRACKS THROUGH REGION LIFTING
MID LEVEL UNSTABLE AIR MASS SITTING OVER THE CINE LAYER. THUS EXPECT
SCATTERED EVENING AND NOCTURNAL THUNDERSTORMS OVER THE EASTERN ZONES
TONIGHT.

.SUNDAY...MAIN MOISTURE AND SURFACE COLD FRONT TRACKS THROUGH THE
FORECAST AREA EARLY SUNDAY. EXPECT A SHORT PERIOD OF SHOWERS AND
ISOLATED MOUNTAIN THUNDERSTORMS TO ENHANCE ALONG AND BEHIND THIS
FRONT...PROBABLY ENDING DURING THE MORNING OVER THE WASHINGTON ZONES
FOR AFTERNOON SUNBREAKS...BUT CONTINUING INTO THE AFTERNOON OVER THE
PANHANDLE AS MID LEVEL FLOW TURNS WESTERLY WITH OROGRAPHIC
ENHANCEMENT. HIGH TEMPERATURES ABOUT 10 DEGREES COOLER SUNDAY THAN
TODAY WITH FORECAST AREA IN POST FRONT AIR MASS.

MONDAY AND TUESDAY...SOUTHWEST FLOW ALOFT CONTINUES WITH GRADUALLY
INCREASING HEIGHTS CULMINATING IN ANOTHER STRONG RIDGE OVER THE
REGION BY TUESDAY. DRY AND MOSTLY SUNNY CONDITIONS FOR MONDAY AND
TUESDAY WITH TEMPERATURES SLOWLY CLIMBING AGAIN INTO THE NEAR TO
LOWER 80S RANGE. /FUGAZZI

.WEDNESDAY THROUGH SATURDAY...A BROAD TROUGH REMAIN OFF THE WEST
COAST WITH FLOW ALOFT OVER THE CWA FROM THE WEST AND SOUTHWEST FOR
WEDNESDAY AND THURSDAY. ENERGY FROM ANY WAVES ARE EXPECTED TO MOVE
INLAND OVER BRITISH COLUMBIA AND JUST SKIRT THE NORTHWEST CORNER OF
THE STATE. BY FRIDAY THE TROUGH FLATTENS MORE WITH A WEAK RIDGE
BUILDING JUST EAST OF WASHINGTON.  THIS WILL MOVE A STORM SYSTEMS
EVEN FARTHER NORTH. LOOKING FOR CONTINUED MILD DRY WEATHER THROUGH
THE PERIOD.

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 050/075/046/077/049/080 4300--
COE 051/076/046/078/049/081 44-0--
PUW 052/075/044/075/047/082 42-000
LWS 059/078/050/080/053/083 422-00
CQV 055/076/045/079/048/083 3400--
SPT 051/076/045/076/048/080 4400--
WWP 053/070/044/073/047/077 4420--
MWH 051/076/045/080/048/081 2-0000
EAT 050/077/050/080/053/082 2-0001
OMK 050/075/044/078/047/080 2-001-

.OTX...SEVERE THUNDERSTORM WATCH FOR ASOTIN AND GARFIELD COUNTIES.
Hazardous weather outlook, May 24, 2:00 PM PST, 4 hours 30 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-251330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
300 PM PDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO

.DAY ONE... A SEVERE THUNDERSTORM WATCH FOR WESTERN ASOTIN COUNTY
AND GARFIELD COUNTY UNTIL 700 PM THIS EVENING. (SEE WWUS20).

TODAYS COMBINATION OF VERY WARM TEMPERATURES AND AN INCOMING POOL OF
COOL AIR ALOFT WILL RESULT IN THE DEVELOPMENT OF THUNDERSTORMS LATE
THIS AFTERNOON WITH A BETTER CHANCE OCCURRING THIS EVENING. A FEW
THUNDERSTORMS COULD BECOME SEVERE...POSSIBLY PRODUCING THREE-QUARTER
INCH OR LARGER HAIL AS WELL AS WIND GUSTS IN EXCESS OF 50 MPH. THE
GREATEST THREAT OF SEVERE WEATHER WILL LIE OVER SOUTHEAST WASHINGTON.
THUNDERSTORMS WILL BE POSSIBLE OVER THE BASIN, EASTERN WASHINGTON
AND THE IDAHO PANHANDLE SOUTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY DEPENDING ON THE
DEVELOPING WEATHER SITUATION.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 24, 1:33 PM PST, 4 hours 57 minutes before
WAZ031-032-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
233 PM PDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR ASOTIN AND GARFIELD COUNTIES EFFECTIVE THROUGH 700
PM TONIGHT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS.  PERSONS IN THESE AREAS SHOULD BE
ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spokane

When
May 24, 6:30 PM PST
Where
Spokane County, Spokane
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
47.667, -117.417

Thunderstorm Wind, Lincoln

When
May 24, 7:15 PM PST
Where
Lincoln County, Miles
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
47.917, -118.283

Thunderstorm Wind, Stevens

When
May 24, 7:24 PM PST
Where
Stevens County, 4 mi E of Springdale
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.067, -117.667

Thunderstorm Wind, Stevens

When
May 24, 7:24 PM PST to 7:25 PM PST
Where
Stevens County, Tumtum
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
47.900, -117.683

Thunderstorm Wind, Spokane

When
May 24, 7:24 PM PST
Where
Spokane County, Deer Park Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.967, -117.417

Thunderstorm Wind, Spokane

When
May 24, 7:30 PM PST
Where
Spokane County, 6 mi NW of Deer Park
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.017, -117.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355285, 5355286, 5355281, 5355282, 5355283, 5355284.